In my experience, there are five specific ways that bladder problems cause dizziness.
When people have bladder control problems, they do not drink enough water. Purposeful dehydration can help them avoid embarrassing accidents.
This makes sense!
However, dehydration is a cause of dizziness. That is one reason why I created my e-course for Bladder Retraining. The bladder is controlled by a muscle. Like all muscles, it can be strengthened!
In my e-course, I instruct exercises and education about bladder control. I hope that people who strengthen their bladder and learn about bladder retraining can comfortably drink more water and avoid dehydration.
When dehydration gets bad enough, blood pressure may drop significantly with standing up. This is called orthostatic hypotension. Orthostatic hypotension from dehydration is the second way that bladder control problems cause dizziness.
Dizziness with standing is a common result of dehydration. Orthostatic hypotension may result from purposeful dehydration due to bladder control problems. Orthostatic hypotension can also be caused by medication side effects and foot neuropathy.
Learn how to manage dizziness when standing.
When people do not drink enough water, urinary tract infection (UTI) is a common result. Urinary tract infection is also called UTI. This may become a chronic problem for people who do not drink enough water due to bladder control problems.
Everyone has a certain amount of natural bacteria in their urethra, or their pee tube. When urine passes through the urethra during urination, the stream moves the bacteria along.
However, this natural bacteria can build up to unhealthy levels in the absence of regular passing of urine for a sufficient length of time. Symptoms of a UTI include frequent urination, painful urination, dark or foul smelling urine, and cloudy or bloody urine. Some people have back pain or pressure in the lower belly.
For some people, a UTI may cause nausea, fever, shivers, and chills. This can cause a disorientation or a dizziness for some older people.
In fact, a fall is often one of the first signs of a UTI in older adults. Another common sign of a UTI in older adults is delirium, which is a temporary appearance of dementia.
Antibiotics for UTI
To treat a UTI, most patients are prescribed oral antibiotics. While oral antibiotics are highly effective against bacterial infections and are necessary, they do have a risk of ototoxic side effects.
That means that certain antibiotics are well known to cause temporary or permanent damage to the ears. Not all antibiotics are toxic to the ears, but certain antibiotics can result in dizziness and balance disorders.
However, the more often that patients have to take antibiotics and the more varieties of antibiotics they take, the more likely they may experience ototoxic side effects. Even the gut microbiome can be affected by taking oral antibiotics and can cause vertigo. To learn more about the connection between the gut and vertigo, click here.
Bladder Control Medication Side Effects
Many people take medication prescribed by their doctor for bladder control. Many medications for bladder control are anticholinergic. That means they also cause dizziness as a side effect.
So the side effects of bladder control medications is another way that bladder control problems cause dizziness.
What to Do
You should always take your medications as prescribed by your doctor.
Many doctors and patients are not aware that pelvic health physical therapy is an option to reduce incontinence. That may be a good next step for you if your bladder control problems cause dizziness.
You can also check out my e-course on Bladder Re-training.
In fact, I hired a Board-Certified Pelvic Health Physical Therapist to help me develop my e-course for Bladder Retraining. I also took her course and learned a lot from her! Also, I suggest you discuss a daily goal for water intake with your doctor.
This blog is provided for informational purposes only. The content and any comments by Dr. Kim Bell, DPT are not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. The details of any case mentioned in this post represent a typical patient that Dr. Bell might see and do not describe the circumstances of a specific individual.
On second lot of antibiotics, still going to the toilet during the night and still lightheaded
Thanks! This makes it all make a little more clear, since all of a sudden I am experiencing all this stuff at once.
I suffered serious vertigo (world swinging round) during lying down & waking up from bed. Had high blood pressure. At 71 age, perhaps it was withdrawal symptoms of stopping medicine (finocine Tamsonol F). Got control when commenced taking Levoback 750 antibiotics. But two days I felt I was near death.
Today is third day & recovering (vertigo stopped) BP dropped but feeling very weak.
I suggest you notify your doctor right away.
If you are still feeling bad, you may need to seek care at an emergency room or urgent care.
Coming off medications and starting new medications both need to be supervised by your doctor.